Metric uniformization of morphisms of Berkovich curves

Research output: Contribution to journalArticlepeer-review

Abstract

We show that the metric structure of morphisms f:Y→X between quasi-smooth compact Berkovich curves over an algebraically closed field admits a finite combinatorial description. In particular, for a large enough skeleton Γ=(ΓYX) of f, the sets Nf,≥n of points of Y of multiplicity at least n in the fiber are radial around ΓY with the radius changing piecewise monomially along ΓY. In this case, for any interval l=[z,y]⊂Y connecting a point z of type 1 to the skeleton, the restriction f|l gives rise to a profile piecewise monomial function φy:[0,1]→[0,1] that depends only on the type 2 point y∈ΓY. In particular, the metric structure of f is determined by Γ and the family of the profile functions {φy} with y∈ΓY (2). We prove that this family is piecewise monomial in y and naturally extends to the whole Y. In addition, we extend the classical theory of higher ramification groups to arbitrary real-valued fields and show that φy coincides with the Herbrand function of H(y)/H(f(y)). This gives a curious geometric interpretation of the Herbrand function, which also applies to non-normal and even inseparable extensions.

Original languageAmerican English
Pages (from-to)438-472
Number of pages35
JournalAdvances in Mathematics
Volume317
DOIs
StatePublished - 7 Sep 2017

Keywords

  • Berkovich curves
  • Herbrand function
  • Wild ramification

All Science Journal Classification (ASJC) codes

  • General Mathematics

Fingerprint

Dive into the research topics of 'Metric uniformization of morphisms of Berkovich curves'. Together they form a unique fingerprint.

Cite this